Massachusetts, 2020

High Wind and Strong Wind in Massachusetts, March 13, 2020

March 13, 2020 · NWS BOX · 6 events in 6 counties and zones

A cold front moved across Massachusetts in the mid afternoon hours. A brief band of strong, gusty winds occurred along and just after the front.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Massachusetts in the mid afternoon hours. A brief band of strong, gusty winds occurred along and just after the front. Scattered damage occurred in eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 13, 9:04 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 13, 9:04 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 AM EDT Fri Mar 13 2020

.SYNOPSIS...
A cold front will bring a period of steady rains to Southern New
England through early afternoon today. Blustery conditions are
expected this afternoon behind the front. Mostly sunny conditions
for Saturday with blustery northwest winds to continue. High
pressure brings dry weather this weekend through Monday,
although it will turn briefly chilly Sunday into Monday. A fast-
moving cold front may bring a round of generally rain showers
Tuesday. Mainly dry weather and above normal temperatures are
expected to return by next Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 am Update...

Showers continue to track through southern New England as of late
this morning, with some small cells producing brief heavy rainfall.
HRRR and other convective allowing models seem to be modeling the
showers well, and indicate that most of the shower activity
will have tracked east of our area by 18-20Z. The exception is
the possibility of a fine-line of convection this afternoon.
The fine line appears to be associated with the front, moving
through most of SNE between 18 and 22Z. Instability still looks
to be rather weak, but the organizing shear is robust.

Early morning discussion follows...

Regional radar early this morning shows an initial band of
light rain showers spreading northward from central CT into
central/eastern MA. This appears to be on the leading edge of
ascent from a southeasterly low-level jet, a feature which is
also helping to draw an increasingly moist air mass northward.
Rain estimates in these showers per MRMS data is a few
hundredths or so, though steadier rains are expected into the
morning. HRRR appears to be handling these early showers the
best, which brings these showers northward ahead of the expected
steadier rains evolving over the Mid Atlantic and north-central
Appalachians.

Overall a fairly active period of weather is on tap for today -
with steady rains thru the morning into early afternoon in
southerly flow, and a gusty wind shift in the afternoon expected
to produce blustery to gusty post-frontal northwest winds.

On the expected rains today, southerly flow ahead of the the
cold front now working its way across PA into northern VA will
advect higher dewpoints (40s to near 50) northward through this
morning, with PWATs of around 1"-1.2". CAMs continue to show a
band of steady rains progressing eastward from the lower Hudson
Valley and Long Island through mid-to late-morning across CT/RI
into western/central MA, and moving into the coastal plain, SE
MA into the Cape and Islands by late morning into early
afternoon. Favorable convergence along the front should lead to
a line of steady showers that may fall at a moderate to locally
heavy clip at times, particularly further south one goes closer
the higher PWAT air. Some guidance continues to show weak
elevated instability (~100-200 J/kg) mid- to late morning that
may be enough to produce a rumble or two of thunder across parts
of CT, RI into the immediate South Coast. The front approaches
the coasts by early-afternoon (~17-19z) which should bring an
end to the steadier rains. While most are dry in the afternoon,
CAMs such as the HRRR and the 3-km NAM depict a secondary and
strongly-forced fine line of enhanced showers that mainly
affects northern/NE MA toward late-afternoon. Did try to depict
this in the grids but if guidance start to hint more robustly at
this secondary fine line feature, PoPs may need to be raised.

On the winds, southeast winds will remain the strongest over
the southern and eastern coasts and the offshore waters. Limited
SE gustiness is expected in the interior due to generally
stable low- level profiles. That however changes with passage of
the cold front which will produce a gusty wind shift to NW into
the mid to late afternoon hours. The PBL then becomes well-
mixed at that point, and there is a fairly robust isallobaric
pressure rise/fall couplet for this afternoon in the post-
frontal air. Once this happens, expect wind gusts in the 35-45
mph range and may at times flirt with Wind Advisory criteria in
the higher elevations. After collaboration with surrounding
offices, it was decided that it was currently too marginal to
hoist any Wind Advisories and any envisioned impact is quite
limited. If guidance hints at stronger post-frontal gusts, then
either an SPS or a short-fused Wind Advisory could be needed for
this afternoon across at least a good chuck of interior MA/CT
into northern RI.

On temperatures, gradual warming is expected even with the
rains. However, temperatures may be at their warmest somewhat
paradoxically behind the cold front as we may be able to mix the
warmer air to the surface for a brief period of time this
afternoon. I bring high temperatures into the upper 50s to the
mid 60s by mid-afternoon once skies clear, but then begin a
sharp fall towards sundown into the mid 40s to mid/upper 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight:

Any leftover light showers over the outer waters will be ending
early tonight, with dry conditions for all areas. Blustery NW
winds will continue, amid weakening 3-hourly pressure rises and
as robust cold advection continues to foster a mixed PBL. Gust
speeds shouldn't be as strong as during the daylight hours,
topping around 30-35 mph and also tending to decrease towards
the second half of the night.

Dewpoints and temperatures project to steadily fall as the
night progresses. Should see pretty good radiational cooling,
though not fully optimal given the winds staying up for much of
the night. 925 mb temps fall to around -2 to -5C by 12z
Saturday, with lows mainly in the low to mid 30s (upper 20s in
the northern Worcester Hills and east slopes of the Berkshires).

Saturday:

Northwest gradient flow regime to continue into Saturday, with
good gradient between the departing low pressure in the
Maritimes and ridge of high pressure over the north-central
Appalachians. Looking at mostly sunny and dry conditions.
However as the PBL deepens towards mid-morning and into the
afternoon, rather blustery NW wind gusts resume (peak gusts
25-30 mph). It will also lead to drier dewpoints during the
afternoon, leading to relative humidities in the upper 20s to
mid 30s across a good chunk of the interior. Cold advection
becomes less robust as the day progresses, and NW downsloping
winds along with mid-March sun angle should bring high
temperatures into the mid 40s to mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Remaining dry Sun & Mon, but turning chilly

* Period of showers possible Tue, perhaps beginning as a touch
  of snow/ice across portions of the interior

* Mainly dry with above normal temperatures returning next Wed
  and Thu

Details...

Saturday Night through Monday...

Above average agreement amongst the 13/00Z guidance suite in
moving a large high pressure from central Canada to the
Maritimes during this time. Dry weather will persist through
this period. Temperatures becoming near normal Saturday night
into Sunday, then below normal for Sunday night into Monday as
this high pressure gets closer to our region.

Tuesday...

A weak mid level shortwave and a cold front pass across southern
New England sometime late Monday night into Tuesday evening.
This still appears to be a progressive system, so not expecting
a significant precipitation event. Depending upon the timing,
there is a window for some light snow or ice at the onset early
Tuesday morning. Temperatures trending above normal once more.

Wednesday and Thursday...

Mainly dry weather expected during this period as well as a high
pressure moves offshore. Temperatures should remain above
normal.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today: Moderate confidence.

MVFR-IFR ceilings through 18z, as steadier rain showers move
across the remainder of Southern New England. Bands of steady RA
with brief/temporary +RA possible. Low prob of thunder towards
the South Coast and the Cape around thru late morning (mainly
PVD-FMH). As winds become W to NW between ~17-20z, expect
steady improvement from IFR to MVFR and eventually VFR by late-
day.

Until this front clears our region, looking at prevailing SE
winds around 10-20 kt, with gusts of 25 to 35 kt along the coast
will continue. Areas of low-level wind shear. After this front
clears, expect a gusty wind shift to W and NW across a large
part of the interior, with gusts 25-35 kt, approaching 40 kt in
the interior high terrain.

Tonight: High confidence.

VFR. NW winds gusting to 25-30 kt, becoming 15-25 kt by
daybreak.

Saturday: High confidence.

VFR. NW winds around 15 kt, gusts 20-28 kt starting by mid-
morning into mid-afternoon, before gust speeds decrease to ~20
kt by late-day.

KBOS Terminal...Moderate confidence in TAF. Deterioration to
MVFR by 11-12z, with IFR-MVFR conditions thru much of the
morning. Steady rain ~13-15z with SE winds. Rain ends ~17-19z
with gusty NW winds for afternoon, with improving flight
categories.

KBDL Terminal...Moderate confidence in TAF. MVFR-IFR around
08-10z. Steady rain ~11-13z falling heavy at times. Rain ends
around 15-17z with improving flight categories but gusty wind
shift to NW for afternoon.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Breezy.

Sunday through Monday: VFR.

Monday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.

Tuesday: Mainly VFR, with areas IFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Gale warnings continue on the waters today, with building and
increasingly rough seas. Strongest gusts in the southeast flow
ahead of the cold front. Wind shift to NW late in the day to at
least solid SCA levels, though may at times produce lower-end
Gale gusts thru early tonight. SCA conditions then appear likely
to continue into Saturday due to winds and slowly decreasing
seas.

Today: Thru mid-afternoon, SE/S winds increase to 20-25 kt with
gusts 35-40 kt, highest in the northeast waters. Wind shift to
NW with gusts 25-30 kt late in the day. Seas build 7-9 ft on the
southern waters, and around 8-12 ft on the northeast offshore
waters. Rain with visibilities 2-4 miles thru mid-afternoon.

Tonight: NW winds 10-15 kt (15-20 kt northeast offshore
waters), gusts 25-30 kt, possibly to lower-end Gale gusts early.
Seas decrease to 5-8 ft though still remaining rough. Good
visibility.

Saturday: NW winds 10-20 kt, gusts to 25-30 kt thru the
morning, gusts decrease to 15-25 kt in the afternoon. Seas
continue to decrease to 3-6 ft. Good visibility.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Local rough seas.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ230-232>237.
     Gale Warning until 8 PM EDT this evening for ANZ231-250-251-
     254>256.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk/Loconto/NMB
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
Hazardous weather outlook, Mar 13, 3:22 AM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Fri Mar 13 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-140830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254>256-140830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Fri Mar 13 2020

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-140830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
422 AM EDT Fri Mar 13 2020

...GALE WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Mar 13, 11:06 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1206 PM EDT Fri Mar 13 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-132030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
1206 PM EDT Fri Mar 13 2020

...BRIEF WESTERLY WIND GUSTS OF 40 TO 50 MPH WINDS EXPECTED LATER
TODAY BEHIND A COLD FRONT...

A cold front will cross the region this afternoon into early this
evening. Along and immediately behind the cold front, a brief
period of westerly wind gusts of 40 to 50 mph are expected. The
cold front looks to move across western Massachusetts and northern
Connecticut around 2 or 3 PM, across most of eastern
Massachusetts and Rhode Island by 4 or 5 PM, and lastly the Cape
and Islands around 6 or 7 PM.

The cold front may be accompanied by a brief line of showers. The
main thing will be brief westerly wind gusts of 40 to 50 mph,
which may result in a few downed tree limbs and perhaps isolated
power outages.

Frank

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Western Norfolk

When
March 13, 11:30 AM EST to 3:30 PM EST
Where
Western Norfolk forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winds gusted to between 40 and 50 mph. At 1210 PM EST (110 PM EDT) the ASOS atop Blue Hill in Milton (KMQE) recorded a wind gust to 45 mph. At 419 PM EST (519 PM EDT), the Logan International Airport ASOS (KBOS) recorded a gust to 45 mph. Other reports included 50 mph at a CWOP site in Milton at 1125 AM EST; 39 mph at a CWOP site in Franklin; and 38 mph at a CWOP site in Wrentham. In Wrentham at 320 PM EST, a tree was down on Nickerson Lane at Berry Street.

High Wind, Western Middlesex

When
March 13, 2:00 PM EST to 5:00 PM EST
Where
Western Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winds gusted to between 45 and 50 mph for a brief time in the mid to late afternoon. At 354 PM EDT (454 PM EDT), the Bedford Airport ASOS (KBED) recorded a wind gust to 48 mph. In Weston at 408 PM EST, a CWOP station recorded a gust to 39 mph. In Billerica at 4 PM EST, a large oak tree fell onto a home on Chelmsford Road. In Weston at 412 EST, trees and wires were down on Clubhouse Lane. In Ashland at 412 PM EST, a tree was down on Summer Street. In Natick at 415 PM EST, a tree was down on North Main Street in the Felchville section of town.

Strong Wind, Southeast Middlesex

When
March 13, 3:00 PM EST to 4:30 PM EST
Where
Southeast Middlesex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winds gusted to between 40 and 50 mph for a short period in the late afternoon. At 354 PM EST (454 PM EDT), the Bedford ASOS (KBED) recorded a wind gust to 48 mph. At 419 PM EST (519 PM EDT), the Logan International Airport ASOS (KBOS) recorded a gust to 45 mph. In Lexington at 410 PM EST, a tree was down on power lines on Winthrop Road. In Cambridge at 420 PM EST, a tree fell onto a home on Elm Street.

Strong Wind, Eastern Norfolk

When
March 13, 3:00 PM EST to 4:45 PM EST
Where
Eastern Norfolk forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winds gusted to between 40 and 50 mph. At 1210 PM EST (110 PM EDT) the ASOS atop Blue Hill in Milton (KMQE) recorded a wind gust to 45 mph. At 419 PM EST (519 PM EDT), the Logan International Airport ASOS (KBOS) recorded a gust to 45 mph. In Milton at 430 PM EST, a tree was downed on Randolph Avenue.

Strong Wind, Northern Worcester

When
March 13, 3:00 PM EST to 4:30 PM EST
Where
Northern Worcester forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The ASOS at the Worcester Airport (KORH) recorded a wind gust to 51 mph at 334 PM EST (434 PM EDT). The Fitchburg Airport ASOS (KFIT) recorded a wind gust to 43 mph at 322 PM EST (422 PM EDT). In Leominster at 340 PM EST, a tree was down at Exchange Street and Kingman Drive.

Strong Wind, Southern Worcester

When
March 13, 3:00 PM EST to 4:30 PM EST
Where
Southern Worcester forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The ASOS at the Worcester Airport (KORH) recorded a wind gust to 51 mph at 334 PM EST (434 PM EDT). The Fitchburg Airport ASOS (KFIT) recorded a wind gust to 43 mph at 322 PM EST (422 PM EDT). In Worcester at 4 PM EST (5 PM EDT), a tree fell onto Howe Avenue in the Tatnuck section of the city.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875442, 875439, 875440, 875441, 875443, 875444.